Alert archive / North Carolina / Beach Hazards Statements in 2020
Beach Hazards Statement 26, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 8, 2020, 8:23 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Jul 9, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jul 8, 2020, 8:23 PM EDT (00:23 UTC)
- In effect from
- Jul 9, 2020, 8:00 AM EDT
- Expired
- Jul 9, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 704 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
213 WHUS42 KMHX 090023 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 823 PM EDT Wed Jul 8 2020 NCZ196-203>205-091230- /O.NEW.KMHX.BH.S.0026.200709T1200Z-200710T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 823 PM EDT Wed Jul 8 2020 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
3 follow-up statements
256 WHUS42 KMHX 091030 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 630 AM EDT Thu Jul 9 2020 NCZ196-203>205-100000- /O.CON.KMHX.BH.S.0026.200709T1200Z-200710T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 630 AM EDT Thu Jul 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 5 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
688 WHUS42 KMHX 091515 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 1115 AM EDT Thu Jul 9 2020 NCZ196-203-205-100000- /O.CON.KMHX.BH.S.0026.000000T0000Z-200710T0000Z/ East Carteret-Northern Outer Banks-Hatteras Island- 1115 AM EDT Thu Jul 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches north of Cape Hatteras, and Core Banks beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 520 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ204-100000- /O.CON.KMHX.BH.S.0026.000000T0000Z-200710T0000Z/ Ocracoke Island- 1115 AM EDT Thu Jul 9 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Ocracoke Island beaches. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 520 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
915 WHUS42 KMHX 100005 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 805 PM EDT Thu Jul 9 2020 NCZ196-203>205-101215- /O.EXP.KMHX.BH.S.0026.000000T0000Z-200710T0000Z/ /O.NEW.KMHX.BH.S.0027.200710T0005Z-200711T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 805 PM EDT Thu Jul 9 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 6 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current remain calm. Don't fight the current. Swim in a direction following the shoreline. When out of the current, swim back to shore. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 8, 3:50 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jul 8, 3:50 PM EDT, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 350 PM EDT Wed Jul 8 2020 .SYNOPSIS... An area of low pressure over South Carolina will slowly lift northeast along the North Carolina coast tonight and move north of the area on Thursday evening. The low will then gradually lift north along the Mid Atlantic coast through late week. A weak front trailing the low will linger near the region into early next week. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... As of 330 PM Wednesday...Surface low in the Wilmington area at late afternoon with areas of light to moderate showers rotating from east to west over inland areas. There is a bit of a lull in precipitation coverage along the southern coast especially, but think additional bands may approach that area as the low slowly lifts up the coast. Considering lowering PoPs/QPF a bit, but given a record high precipitable water value of 2.35 inches from this morning's sounding, heavy downpours are possible depending on where heavy rain bands set up. HRRR and 3km NAM have been inconsistent with rain placement, so opted to just keep PoPs and QPF high this evening and overnight. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/... As of 335 PM Wednesday...Surface low will move along or just off the NC coast during the day Thursday with moisture/precipitation wrapping back into the area from east to west as it passes. Some localized heavy downpours will again be possible and have kept PoPs in the likely category area-wide for tomorrow. Some embedded thunderstorms will be possible, but overall cloud cover and lack of instability should keep storms at a minimal level. Uniform high temperatures in the mid 80s are expected for Thursday. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... As of 340 PM Wednesday...Low pressure will move slowly northeast along or just off the coastal Carolinas through Friday resulting in unsettled weather for late week. An upper trough and surface cold front will cross the area late Saturday with showers and thunderstorms again possible this weekend. Unsettled weather continues into early next week with broad troughing in control over the region. Thursday Night through Friday...Surface low is forecast to move slowly off the Carolina coast Thu Night through Friday. There remains disagreement on whether the low remains inland or manages to traverse the warm Atlantic waters. If the latter occurs the low could evolve into a subtropical or tropical system just off the coast of the Outer Banks. The National Hurricane Center places the chance of tropical cyclone development at 50 percent (medium) once the low emerges over the Atlantic. Guidance still diverges on how quickly the low exits the region on Friday, with the GFS continuing to be the fastest of the ensemble and the NAM/ECMWF slower. Given the GFS progressive bias leaned the forecast closer to the slower solutions. Deep moisture being drawn in by the low will promote increasing coverage and intensity of convection, and maintained high-end likely PoPs for this period. Storm total QPF through Thursday night ranges from 1-2 inches inland to 2-4 inches along the immediate coast. Temps should be near normal, with the potential for some below normal max temps for days with more extensive cloud cover and precip. Biggest change to the forecast was to knock down PoPs on Friday as weak upper ridging will build in behind the departing low, helping to keep convective coverage much more isolated than the previous days. Saturday and Sunday...As the low departs the area, a broad eastern CONUS trough will develop with a strong shortwave and cold front moving through the area late Saturday into Saturday night. These features will result in slightly above normal temps in southwesterly flow, with showers/thunderstorms possible with the weak front Saturday evening/night. Shortwave energy is forecast to rotate through the upper trough although typical timing issues of these disturbances precludes anything beyond chance PoPs for now. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... Short Term /through 18Z Thursday/... As of 1250 PM Wednesday...Mixed bag on aviation this afternoon with KEWN currently IFR with the remaining TAF sites in low-end VFR range. Locally heavy downpours may briefly reduce visibilities this afternoon. Later tonight from around 06Z on most all guidance is showing IFR or worse developing for the TAF sites as the low pres begins to lift N along the coast with low lvl flow becoming NE. Long Term /Thursday Night through Monday/... As of 345 PM Wednesday...As a slow moving area of low pressure moves into the area, expect more widespread sub-VFR conditions through the long term as the area of low pressure tracks through or just off the Eastern NC coast. Guidance diverges beyond Thursday night, with duration of sub-VFR conditions dependent on track of surface low which looks to lift northeast of the region sometime late Thursday evening into Friday. A more typical summertime pattern will return for the weekend with diurnally driven convection during the afternoon and patchy fog/stratus in the early morning hours. && .MARINE... Short Term /Tonight and Thursday/... As of 345 PM Wednesday...Surface low currently located near the Wilmington area at late afternoon. There has been a small uptick in winds/seas this afternoon with SSE/SE winds 10-15 knots with a few higher gusts and seas 2-4 feet. As the low starts to move up and coast and develop a bit Thursday, winds increase to 15-20 knots and seas build to 3-5 feet. Some of the wave guidance shows a few 6-footers over the outer central waters, but kept capped at 5 feet for now until we have a bit more certainly over the future of the low. NHC continues to show a high chance of development of the low, but that most likely happens north of our marine area, but will certainly monitor for any changes. Consult the latest NHC products. Long Term /Thursday through Monday/... As of 350 PM Wednesday...High uncertainty in the marine forecast for Thursday Night and Friday as low pressure lifts along the coast. Intensity of winds will be dependent on whether low tracks over waters or stays inland. There remains the potential for SCA conditions for the northern and central waters, but with such high uncertainty held off on any headlines at the current time. Seas could build to 4-6 ft for northern and central waters, with 3-5 ft seas in all other waters later Thursday evening. Other period of concern for SCA will be Saturday/Sunday as front approaches and then stalls near the waters allowing for enhanced southwesterly flow of 15-20 kts with occasional gusts to 25 kt and seas reaching 6 feet at times for outer coastal waters. Coverage of showers and thunderstorms is expected to be widespread through Friday which could impact marine safety. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...MHX NEAR TERM...CTC SHORT TERM...CTC LONG TERM...RF AVIATION...RF/CTC/MS MARINE...DAG/RF/CTC
Hazardous weather outlook, Jul 8, 9:52 AM EDT, 10 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 952 AM EDT Wed Jul 8 2020 NCZ029-044>047-079>081-090>092-094-193-194-198-091400- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 952 AM EDT Wed Jul 8 2020 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. A slow-moving area of low pressure, coupled with deep moisture, will lead to widespread showers and thunderstorms, especially near the coast Today. This rain could lead to brief localized flooding of low-lying areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Continued area of low pressure, coupled with deep moisture, will continue to produce widespread showers and thunderstorms, especially near the coast Thursday. This rain could lead to brief localized flooding of low-lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-203>205-091400- West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 952 AM EDT Wed Jul 8 2020 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. A slow-moving area of low pressure, coupled with deep moisture, will lead to widespread showers and thunderstorms, especially near the coast Today. This rain could lead to brief localized flooding of low-lying areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Continued area of low pressure, coupled with deep moisture, will continue to produce widespread showers and thunderstorms, especially near the coast Thursday. This rain could lead to brief localized flooding of low-lying areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 2:52 AM EDT | Small Craft Advisory | MHX | 27 hr |
Nearby
Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.